Colorado, 2015Funnel Cloud in Colorado, August 3, 2015
August 3, 2015 · NWS GJT · 1 event in 1 county or zone
A strong thunderstorm produced a funnel cloud near Cahone.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm produced a funnel cloud near Cahone.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 2:59 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 3, 2:59 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 PM MDT MON AUG 3 2015
.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 359 PM MDT MON AUG 3 2015
THE NATURE OF THE CONVECTION HAS CHANGED THIS AFTERNOON AS WE ADD A
BIT OF DRIER AIR AND STRONGER WINDS ALOFT. BRIEF HEAVY RAINFALL CAN
NOT BE RULED OUT BUT STORM MOVEMENT AND STRONGER UPDRAFTS SUGGEST
THE THREAT OF GUSTY OUTFLOW WINDS AND SMALL HAIL WILL BE MORE OF A
CONCERN THROUGH SUNSET. WATER VAPOR IMAGERY SHOWS A CLEAR PICTURE
OF WHAT IS HAPPENING THIS AFTERNOON AS A CYCLONE IS LIFTING
NORTHEAST OUT OF THE GREAT BASIN. THE MONSOON PLUME HAS BEEN
PUSHED EAST OF THE ROCKIES BY THE INFLUX OF STRONGER WESTERLY FLOW
WRAPPING INTO THE LOW. RESIDUAL LOW LEVEL MOISTURE AND THE DRY AIR
ALOFT IS EFFECTIVELY PRODUCING MODERATELY UNSTABLE CONDITIONS.
LOOKING UPSTREAM...THE NOSE OF A PACIFIC JET IS MOVING INTO
SOUTHERN NEVADA FORCING CONVECTION TO FIRE OVER EAST CENTRAL
PORTIONS OF THAT STATE. WITH THE LOSS OF HEATING THE SHOWERS
SHOULD EXHIBIT THE NORMAL DIURNAL DOWNTREND NEAR SUNSET. HOWEVER A
PORTION OF THE UPSTREAM JET WILL BE MOVING OVER OUR WESTERN CWA
OVERNIGHT AND OVER-RUNNING AN AREA OF RATHER STEEP LAPSE RATES AT
THE TOP OF THE EML. HAVE KEPT A MENTION OF ISOLATED STORMS PAST
MIDNIGHT IN OUR WEST THOUGH MUCH OF THIS MAY TURN OUT TO BE ACCAS.
HEATING WILL INCREASE IN THE DRIER AIRMASS ON TUESDAY AND HIGHS
SHOULD PUSH BACK TO NORMAL. EXPECT ANY RESIDUAL MOISTURE TO BE
LIFTED BY THE TERRAIN WINDS TO PRODUCE SOME RIDGETOP BUILDUPS.
ONLY ISOLATED STORMS ARE EXPECTED FROM THIS ACTIVITY AND FOCUSED
OVER OUR EASTERN MOUNTAINS. A QUICK DOWNTURN BY EVENING WILL LEAVE
A MAINLY CLEAR NIGHT IN PLACE.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 359 PM MDT MON AUG 3 2015
THE ANOMALOUSLY STRONG LOW DOMINATING THE HUDSON BAY AREA
WILL BE EJECTED DOWNSTREAM BY ANOTHER STRONG SYSTEM DROPPING OUT
OF THE ARCTIC REGION DURING THE MID TO LATE WEEK PERIOD. THIS WILL
ALLOW THE DOWNSTREAM PATTERN OVER THE REMAINING PORTION OF NOAM TO
BECOME A BIT MORE PROGRESSIVE. IN THE BIG PICTURE THE SUB-TROPICAL
HIGH WILL BECOME RE-ESTABLISHED OVER THE SOUTHERN PLAINS BY WEEK/S
END WHERE IT WILL REMAIN THROUGH THIS FORECAST PERIOD. A QUICK
MOVING SYSTEM TO OUR NORTH WILL DRAG A BIT OF MOSITURE TO OUR
NORTHERN BORDER AND MAY LEAD TO A SLIGHT UPTICK IN THUNDERSTORM
ACTIVITY THURSDAY AFTERNOON BUT CONFIDENCE LOW ATTM. MORE CERTAIN
IS THE INFLUX OF MONSOON MOISTURE EARLY FRIDAY AS THE RIDGE AXIS
ALOFT SHIFTS EAST OF THE ROCKIES. A SIMILAR PATTERN TO WHAT IS
CURRENTLY HAPPENING IS THEN FORECAST TO OCCUR LATE SATURDAY WITH A
SYSTEM LIFTING NORTHWARD ACROSS THE GREAT BASIN. THIS LEAVES
SATURDAY SATURDAY AFTERNOON AS THE PERIOD MOST LIKELY FOR HEAVY
RAIN AND THUNDERSTORMS WITH THE ACTIVITY RAMPING UP FRIDAY
AFTERNOON AND DECREASING SUNDAY AS DRIER AIR SWEEPS IN.
TEMPERATURES LOOK TO COOL BELOW NORMAL WHEN THIS MOISTURE ARRIVES.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 359 PM MDT MON AUG 3 2015
KTEX...KASE AND KEGE HAVE THE MOST LIKELY CHANCE TO BE IMPACTED BY
PASSING THUNDERSTORMS FROM 03/22Z TO 04/02Z. ERRATIC AND GUSTY
OUTFLOW WINDS APPEAR THE BE THE MAIN THREAT TO AVIATION BUT SMALL
HAIL AND LIMITED VISIBILITY DUE TO PASSING RAIN SHOWERS CAN NOT BE
RULED OUT. AFTER SUNSET IMPROVEMENT SHOULD OCCUR RAPIDLY AS THE
STORMS WEAKEN AND DISSIPATE. DO NOT ANTICIPATE LOWER FLIGHT
CRITERIA OVERNIGHT BUT HEAVY RAINFALL NEAR THE TERMINALS COMBINED
WITH CLEARING SKIES TONIGHT MAY PRODUCE SOME LIGHT FOG BY
SUNRISE...HOWEVER CONFIDENCE EXTREMELY LOW. VFR AND MOSTLY SUNNY
SKIES DOMINATE THE FORECAST FOR TUESDAY.
&&
SHORT TERM...15
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Aug 3, 4:30 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MDT MON AUG 3 2015
COZ001>014-017>023-UTZ022>025-027>029-041130-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
530 AM MDT MON AUG 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THE FOCUS FOR THUNDERSTORMS AND HEAVY SHOWERS TODAY WILL BE
CENTERED FROM NORTHEAST UTAH TO NORTHWEST COLORADO. SHOWERS AND
THUNDERSTORMS WILL BE NUMEROUS IN COVERAGE BY THIS
AFTERNOON...WITH THE FLASH FLOOD THREAT DECREASING BUT STRONG WIND
AND POTENTIAL HAIL THREAT INCREASING. BACKCOUNTRY TRAVELERS SHOULD
REMAIN AWARE OF THE POTENTIAL FOR RAPIDLY RISING SMALL STREAMS OR
NORMALLY DRY WASHES ESPECIALLY IN AREAS WHERE CREEKS ARE SWOLLEN
FROM RAIN ON SUNDAY. THE HEAVIEST PRECIPITATION IS EXPECTED MAINLY
NORTH OF THE BOOKCLIFFS AND TAVAPUTS TODAY.
DRY AIR WILL BEGIN TO MOVE INTO THE REGION TONIGHT AS THE
THUNDERSTORMS MOVE NORTH OUT OF UTAH AND COLORADO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER THE WESTERN COLORADO HIGH COUNTRY. THESE STORMS WILL
BE WEAKER AND THE POTENTIAL FOR HEAVY RAIN IS LOW.
DRIER CONDITIONS EXPECTED WEDNESDAY AND THURSDAY...ALTHOUGH AN
ISOLATED THUNDERSTORM MAY OCCUR OVER THE WESTERN COLORADO HIGH
COUNTRY.
THE SUMMER MONSOON RETURNS LATE ON FRIDAY OR SATURDAY AND BRINGS
A CHANCE FOR SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OVER NORTHEAST
UTAH AND NORTHWEST COLORADO.
In the hours before
Special weather statement, Aug 3, 1:16 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
216 PM MDT MON AUG 3 2015
COZ008>010-012-013-032045-
GRAND AND BATTLEMENT MESAS CO-CENTRAL COLORADO RIVER BASIN CO-
FLATTOPS CO-WEST ELK AND SAWATCH MOUNTAINS CO-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS CO-
216 PM MDT MON AUG 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EAGLE...NORTHWESTERN
PITKIN AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 245 PM MDT...
AT 215 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF THUNDERSTORMS
NEAR GLENWOOD SPRINGS...MOVING NORTHEAST AT 30 MPH. BRIEF HEAVY
RAIN AND OCCASIONAL LIGHTNING CAN BE EXPECTED WITH THE PASSAGE OF
THESE STORMS. WINDS IN EXCESS OF 40 MPH WILL ALSO BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GLENWOOD SPRINGS...CARBONDALE...DOTSERO...CATTLE CREEK...SHOSHONE AND
EL JEBEL.
LAT...LON 3919 10749 3949 10749 3974 10712 3951 10692
TIME...MOT...LOC 2015Z 235DEG 25KT 3947 10735
TGR
Local storm report, Aug 3, 3:30 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 PM MDT MON AUG 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 2 ESE STEAMBOAT SPRINGS 40.47N 106.79W
08/03/2015 M0.25 INCH ROUTT CO COCORAHS
&&
EVENT NUMBER GJT1500952
JDCSpecial weather statement, Aug 3, 3:45 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 PM MDT MON AUG 3 2015
COZ019>021-UTZ028-032315-
PARADOX VALLEY/LITTLE DOLORES RIVER CO-
FOUR CORNERS/UPPER DOLORES RIVER CO-SOUTHWEST SAN JUAN MOUNTAINS CO-
LA SAL AND ABAJO MOUNTAINS UT-
445 PM MDT MON AUG 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND
NORTHWESTERN DOLORES COUNTIES UNTIL 515 PM MDT...
AT 445 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF DOVE CREEK...OR 17 MILES EAST OF MONTICELLO...
MOVING NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DOVE CREEK...UCOLO AND EGNAR.
LAT...LON 3770 10904 3786 10914 3801 10891 3777 10875
TIME...MOT...LOC 2245Z 242DEG 8KT 3782 10901
JAM
Local storm report, Aug 3, 3:58 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
458 PM MDT MON AUG 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 1 SE STEAMBOAT SPRINGS 40.47N 106.81W
08/03/2015 E0.25 INCH ROUTT CO TRAINED SPOTTER
1 SE OF SBS .31 IN 20 MIN. PEA SIZED HAIL
&&
EVENT NUMBER GJT1500953
ADLFunnel Cloud, Dolores
- When
- August 3, 4:30 PM MST to 4:35 PM MST
- Where
- Dolores County, 1.14 mi ESE of Cahone to 2.71 mi E of Cahone
- Reported by
- Public
- Coordinates
- 37.642, -108.802
A primary funnel cloud with two smaller vortices spinning around it was observed by a farmer near Cahone.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Hampshire, August 3, 20152 deaths · 32 injured · 1 in hail · 21 events
- Heat in Kansas, August 3, 20151 death · 1 event
- Hail and Damaging Winds in Pennsylvania, August 3, 2015$111,000 · 2.5 in hail · 53 events
- Lightning Strike in Michigan, August 3, 2015$300,000 · 1 event
- Hail and Damaging Winds in Ohio, August 3, 2015$42,000 · 2 in hail · 40 events
- Flood in Texas, August 3, 2015$250,000 · 1 event
- Flash Flooding and Damaging Winds in Kentucky, August 3, 2015$54,000 · 78 kt wind · 26 events
- Hail and Damaging Winds in New Mexico, August 3, 20151 injured · $30,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Pennsylvania, August 3 to 4, 2015$16,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, August 3, 20151 in hail · 20 events
- Hail and Damaging Winds in Vermont, August 3, 2015$12,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Maine, August 3, 20151 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633014.